Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 13, NWS Goodland, KS

April 15, 2003Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Apr 15, 2003, 5:45 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2003, 5:45 PM CDT (22:45 UTC)
Expired
Apr 15, 2003, 6:45 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 3:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3632 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 152245
SVRGLD
NEC087-145-152345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM CDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 645 PM CDT

* AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES SOUTH OF CULBERTSON...OR ABOUT 17
  MILES NORTHEAST OF ATWOOD...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRENTON AT 555 PM CDT
  CULBERTSON AT 620 PM CDT
  MCCOOK AT 630 PM CDT
  INDIANOLA AT 645 PM CDT

THIS STORM HAS A HISTORY OF WINDS STRONGER THAN 60 MPH AND HAIL
LARGER THAN THE SIZE OF A DIME.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 9 PM CDT. REMEMBER...SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

LAT...LON 4003 10106 4001 10045 4033 10034 4034 10112

RJC

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:30 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Apr 15, 2:30 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT TUE APR 15 2003

TONIGHT...SURFACE LOW DEEPENING WITH PRESSURES FALLING ACROSS THE
TRI STATE AREA. LOW LEVEL WINDS CONTINUING TO BACK IN ADVANCE OF
APPROACHING STRONG SHORTWAVE TROUGH. BASED ON POSITIONING OF LOW
LEVEL THETA-E AXIS ACROSS THE EASTERN ZONES AND SHEAR/CONVECTIVE
PARAMETERS...SEVERE THUNDERSTORM THREAT WILL BE MAINLY CONFINED TO
THE EASTERN THIRD OF THE ZONES THIS EVENING. HOWEVER...WITH THE
STRENGTH OF THE SHORTWAVE WILL KEEP A CHANCE OF THUNDERSTORMS IN ALL
ZONES. AS FOR WINDS...STACKED UPPER LOW/SURFACE LOW WILL MOVE ACROSS
THE SOUTHERN ZONES...WITH WINDS DECREASING SOMEWHAT THIS EVENING.
HOWEVER...PRESSURE GRADIENTS SUGGEST WINDS SHOULD QUICKLY INCREASE
INTO THE 30-40 MPH RANGE AFTER WIND SHIFT...THUS WILL UPGRADE THE
HIGH WIND WATCH TO A HIGH WIND WARNING AND NOT ATTEMPT TO LIMIT
TIMING.

WED...WITH WRAPAROUND AROUND UPPER LOW...EXPECT A CHANCE OF RAIN
SHOWERS ACROSS THE EASTERN ZONES IN THE MORNING. WITH DEEP
UNIDIRECTIONAL NORTHWEST WINDS AND A STRONG PRESSURE GRADIENT...HIGH
WIND CRITERIA WINDS LOOK LIKE A SURE BET. STRONG WEST TO EAST
TEMPERATURE GRADIENT WILL PROVIDE A DECENT RANGE IN HIGH
TEMPERATURES.

THU...FLOW ALOFT BACKS TO SOUTHWEST...INDUCING UPSLOPE LOW LEVEL SE
WINDS. EXPECT HIGHS IN THE 60S BASED ON PROJECTED 850 MB
TEMPERATURES.

FRI...GFS SHOWS ANOTHER SHORTWAVE TROUGH PASSAGE...ALBEIT WEAKER
THAN THE ONE TONIGHT. PREVIOUS GRIDS HAD A CHANCE OF SHOWERS WHICH
LOOKS GOOD.

SAT...SECONDARY SHORTWAVE TROUGH DEVELOPS ACROSS THE CENTRAL PLAINS
...KEEPING COOL AND UNSETTLED WEATHER ACROSS OUR REGION. WILL KEEP
IN THE CHANCE OF SNOW OR RAIN...ALTHOUGH CHANCES LOOK MEAGER BASED
ON DYNAMICS/MOISTURE.

SUN...TRANSITORY RIDGING WILL ADVANCE ACROSS THE REGION...PRODUCING
A WARMING TREND. WILL STICK CLOSE TO GUIDANCE HIGHS BUT SUSPECT THEY
ARE TOO COOL BASED ON PROJECTED 850 MB TEMPERATURES.

MON/TUE...RIDGE ALOFT KEEPS THE WEATHER DRY ON MON...WITH HIGH
TEMPERATURES ABOVE GFS NUMBERS BASED ON FORECAST 850 MB TEMPERATURES.
ON TUE...THE FLOW ALOFT IS PROJECTED TO BACK TO SOUTHERLY IN ADVANCE
OF THE NEXT SHORTWAVE TROUGH. AGAIN...BELIEVE GFS MOS HIGHS ARE TOO
COLD BASED ON THE PROJECTED 850 MB TEMPERATURES.

.GLD...HIGH WIND WARNING TONIGHT AND WEDNESDAY FOR ALL ZONES.

SR
Hazardous weather outlook, Apr 15, 11:45 AM CDT, 6 hours before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE APR 15 2003

...A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS A VERY WINDY TRI STATE AREA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VIGOROUS UPPER LEVEL DISTURBANCE...MOVING NORTHEAST FROM ARIZONA
AND NEW MEXICO WILL APPROACH THE AREA BY LATE AFTERNOON. AS THIS
HAPPENS...SURFACE LOW PRESSURE WILL CONTINUE TO STRENGTHEN OVER
NORTHEAST COLORADO WHILE A DRY LINE FORMS ACROSS WESTERN KANSAS.
THIS FEATURE WILL BRING LOW LEVEL MOISTURE AND AN UNSTABLE AIR MASS
TO MUCH OF THE TRI STATE AREA BY LATE AFTERNOON. SCATTERED
THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND CONTINUE THROUGH THE
EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY
EAST OF LINE FROM STRATTON NEBRASKA TO RUSSELL SPRINGS KANSAS WHERE
LOW LEVEL MOISTURE WILL BE THE MOST ABUNDANT. SEVERE THUNDERSTORMS
PRODUCING LARGE HAIL WILL BE THE PRIMARY THREAT.

A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON FOR AREAS ALONG AND
SOUTH OF INTERSTATE 70 WHERE SOUTHWEST WINDS WILL INCREASE TO 25 TO
35 MPH WITH GUSTS TO 45 MPH POSSIBLE. AS A COLD FRONT MOVES OVER THE
AREA TONIGHT...WINDS WILL SHIFT TO THE NORTHWEST AND INCREASE TO 35
TO 45 MPH WITH GUSTS OVER 55 MPH POSSIBLE. A HIGH WIND WATCH REMAINS
IN EFFECT FOR THE ENTIRE AREA FOR THIS EVENING THROUGH WEDNESDAY.

AT THE SAME TIME LOW RELATIVE HUMIDITIES AND STRONG WINDS WILL
PRODUCE EXTREME FIRE CONDITIONS THIS AFTERNOON AND THIS EVENING
ACROSS NORTHWEST KANSAS. EXTREME FIRE DANGER MEANS FIRES START
QUICKLY...SPREAD FURIOUSLY...AND BURN INTENSELY. ALL FIRES ARE
POTENTIALLY SERIOUS. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS
WITH EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE EXPECTED
ACROSS THE AREA THROUGH MIDDAY WEDNESDAY BEFORE DIMINISHING DURING
THE AFTERNOON HOURS. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY
THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A LINE FROM STRATTON
NEBRASKA TO RUSSELL SPRINGS KANSAS.

RJC

In the hours before

Local storm report, Apr 15, 3:34 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT TUE APR 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0212 PM    BURLINGTON ARPT           CO   60 MPH TSTM GUST
04/15/03   KIT CARSON                     ASOS WIND REPORT
Special weather statement, Apr 15, 4:14 PM CDT, 1 hour 31 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-160200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT TUE APR 15 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 119 UNTIL
800 PM MDT (900 PM CDT) THIS EVENING FOR THE FOLLOWING COUNTIES:

IN KANSAS THIS WATCH INCLUDES...

CHEYENNE              DECATUR               GRAHAM
NORTON                RAWLINS               SHERIDAN
SHERMAN               THOMAS                LOGAN
GOVE                  GREELEY
WALLACE               WICHITA

IN NEBRASKA THIS WATCH INCLUDES...

DUNDY                 HITCHCOCK             RED WILLOW

THIS INCLUDES THE CITIES OF ATWOOD...BENKELMAN...COLBY...GOODLAND...
GOVE...HILL CITY...HOXIE...LEOTI...MCCOOK...NORTON...OAKLEY...
OBERLIN...QUINTER...SHARON SPRINGS...ST. FRANCIS...TRENTON AND
TRIBUNE.

SR
Local storm report, Apr 15, 4:34 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
334 PM MDT TUE APR 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    3 E HOXIE                 KS   .75 INCH HAIL
04/15/03   SHERIDAN                       0.75 INCH HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 15, 4:42 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT TUE APR 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    ATWOOD                    KS   60 MPH TSTM GUST
04/15/03   RAWLINS                        REPORTED BY PUBLIC.
                                          SCHOOL BUS NEARLY BLOWN
                                          OFF ROAD.
Local storm report, Apr 15, 5:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
414 PM MDT TUE APR 15 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    KIT CARSON                CO   NON TSTM WINDS
04/15/03   CHEYENNE                       70 MPH NON TSTM WINDS.
                                          BROKE WIND EQUIPMENT.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:51 PM CDTSevere Thunderstorm WarningGLDHitchcock54 min
Apr 15, 6:47 PM CDTSevere Thunderstorm WarningGLDHitchcock, Red Willow58 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.